If your loved one is placed in a nursing home, you expect the care to be of a high standard. You don’t want to find out that a medication prescribed is actually what led to a loved one’s death. That’s what makes this information so devastating to some.
According to a report in 2015, nursing homes that provide Coumadin, a popular blood thinner, need to make sure patients receive just the right amount. If not, too much can lead to bleeding. Too little leads to blood clots and can cause strokes or other problems.
When not monitored correctly, giving a patient the wrong dose of Coumadin can mean death. For example, that’s what happened in October 2013, when an 85-year-old man ended up in the hospital after being given too much of the thinner. He was covered in bruises as his body reacted to the high dosage.
The man was placed on the medication to reduce the risk of stroke due to an abnormal heart rhythm. He passed away due to receiving too much, which cause his body to bleed out from the inside.
Between 2011 and 2014, there were at least 165 patients at nursing homes who were hospitalized or died from errors in Coumadin dosages. There are likely thousands more injuries that take place every year that don’t get investigated. The shocking thing is that the effects of Coumadin can often be seen when too much is given; bruises are common, and they will spread over the course of several hours, days or weeks until it’s too late to reverse the effects.
Negligence and errors lead to serious injuries and deaths with this drug. Victims may not survive, so it’s up to their families to reach out and file a claim.
Source: ProPublica, “Popular Blood Thinner Causing Deaths, Injuries at Nursing Homes,” Charles Ornstein, accessed Aug. 18, 2016